IDEAS home Printed from https://ideas.repec.org/a/ucp/jpolec/v109y2001i3p455-499.html
   My bibliography  Save this article

The Dynamics of Educational Attainment for Black, Hispanic, and White Males

Author

Listed:
  • Stephen V. Cameron
  • James J. Heckman

Abstract

This paper estimates a dynamic model of schooling attainment to investigate the sources of racial and ethnic disparity in college attendance. Parental income in the child's adolescent years is a strong predictor of this disparity. This is widely interpreted to mean that credit constraints facing families during the college-going years are important. Using NLSY data, we find that it is the long-run factors associated with parental background and family environment, and not credit constraints facing prospective students in the college-going years, that account for most of the racial-ethnic college-going differential. Policies aimed at improving these long-term family and environmental factors are more likely to be successful in eliminating college attendance differentials than short-term tuition reduction and family income supplement policies aimed at families with college age children.

Suggested Citation

  • Stephen V. Cameron & James J. Heckman, 2001. "The Dynamics of Educational Attainment for Black, Hispanic, and White Males," Journal of Political Economy, University of Chicago Press, vol. 109(3), pages 455-499, June.
  • Handle: RePEc:ucp:jpolec:v:109:y:2001:i:3:p:455-499
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1086/321014
    File Function: main text
    Download Restriction: Access to the online full text or PDF requires a subscription.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Heckman, James & Singer, Burton, 1984. "A Method for Minimizing the Impact of Distributional Assumptions in Econometric Models for Duration Data," Econometrica, Econometric Society, pages 271-320.
    2. Zvi Eckstein & Kenneth I. Wolpin, 1989. "The Specification and Estimation of Dynamic Stochastic Discrete Choice Models: A Survey," Journal of Human Resources, University of Wisconsin Press, pages 562-598.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ucp:jpolec:v:109:y:2001:i:3:p:455-499. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division). General contact details of provider: http://www.journals.uchicago.edu/JPE/ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.